Acetaminophen (Tylenol) Toxicity Is Leading Cause of Acute Liver Failure

The digestive system with the liver highlightedYour liver is a vital organ–you can’t live without it, and the symptoms of serious liver damage are extremely unpleasant, if not tragic. Liver disease is often preventable, yet the incidence is on the rise and very common — one in 10 Americans suffer from liver disease.

Many people think liver disease is solely alcohol-related.  Although alcohol is a common source of liver damage, there are many other causes of liver disease. In fact acetaminophen toxicity is the leading cause of acute liver failure, according to researchers from the University of Washington. 

Acetaminophen (Tylenol) is the most widely used pain reliever and fever reducer in the United States, and it’s a common ingredient that’s readily available in most parts of the world, but it causes more overdoses and overdose deaths, due to liver toxicity, than any other drug in the United States.
This is due in part to it’s toxicity but also because it’s a common ingredient and very easy to obtain.

Some people deliberately take toxic doses of acetaminophen in suicide attempts, but a significant number of others have accumulated damaging levels of the drug unintentionally when they took two or more acetaminophen-containing products simultaneously.  Anything more than the Tylenol package-recommended 4 g/day — has been associated with severe liver damage.  Adding a glass of wine or two on top of the overdose adds even further insult to the injury.

In fact as few as three alcoholic drinks at one time, when combined with certain over–the–counter medications, such as those containing acetaminophen, may have toxic effects on the liver.

Acetaminophen is widely available in over-the-counter preparations for headaches, colds, allergies, osteoarthritis, and other conditions. A person who is miserable from a cold might take Tylenol to relieve their headache, for instance, and then take a combination cold remedy which also contains acetaminophen.  This can easily amount to an acetaminophen overdose.  To make things even worse, drinking a glass of wine on top of the acetaminophen overdose would potentially deliver even more serious damage to the liver.

Acetaminophen is also found in prescription narcotics used for pain control, such as Percocet (acetaminophen and oxycodone) and Vicodin (acetaminophen and hydrocodone). 

Read more: “Six Facts Everyone Should Know About Tylenol” from Bay Area Medical Information

Image courtesy of the National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health.

Source: Larson AM et al Acetaminophen-Induced Acute Liver Failure: Results a United States Multicenter, Prospective Study. HEPATOLOGY 2005;42:1364-1372.
Source: American Liver Foundation

 

 

Bookmark Bookmark this page
E-mail E-mail this story
Print this post Print this post

1 Response to “Acetaminophen (Tylenol) Toxicity Is Leading Cause of Acute Liver Failure”


  1. [...] you know that Tylenol (acetominephin) poisoning is the leading cause of liver failure in the nation? But it’s an FDA approved and recommended [...]

Leave a Reply

Currently you have JavaScript disabled. In order to post comments, please make sure JavaScript and Cookies are enabled, and reload the page.